Levo and heart rate

I am an under medicated hashi and pernicious anemia sufferer. My most recent TSH was 2.7 (0.4-4.0 range). However, I have, since being diagnosed approx 18 mths ago, had episodes of irregular and rapid heart rates. Nothing spectacular but definitely tachycardia and it makes me feel very anxious. GP suggested beta blockers which I am very reluctant to take unless essential. I have just started seeing an endo who is investigating the heart but my gut feeling is that it is related to the menopause as I am having other quite severe symptoms too (hot flashes, night sweats, brain fog, dry everything etc).

I would really like to increase my levo slightly (either with or without the endos agreement-we havent got onto ranges yet) but I am a bit nervous about it making my heart worse. So....a) Does levo always increase the heart rate?

And b) what is the desired tsh result? I always thought it was 0.1 but I have seen posts recently saying 1.0 here so has the thinking changed?

Many thanks for any guidance. Don't know what I would do without this resource. Well, I do actually... I would be in a padded cell somewhere!! 😍

5 Replies

oldestnewest
  • Kate64,

    Many of us have had palpitations and tachycardia because we were under medicated. TSH 2.7 indicates you are under medicated. The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 1.0 or lower with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email louise.roberts@thyroiduk.org.uk if you would like a copy of the Pulse article to show your endo.

  • Thanks so much, Clutter. I could have sworn I replied to this earlier. Apologies, brain fog galore! I have the toft info, thanks, but other info is very reassuring. 😊

  • Thank you Clutter I'm sure I've seen this before but forgotten, great information.

  • Although I suspect your under-treated thyroid is your biggest problem, you might also have problems with low iron and low nutrients generally. Low nutrients, particularly iron, can have bad effects on the heart and can cause tachycardia.

    I would suggest avoiding beta blockers if you can. They treat the symptom not the cause, like so much of modern medicine. Try and get your doctor to give you blood tests for ferritin, iron, vitamin B12, folate, vitamin D. Once you've been tested, ask for a copy of the results including the reference ranges and post them on here in a new post and ask for feedback on how to optimise them.

    I had very low iron, and developed tachycardia and chest pain as a result. Treating my thyroid and nutrients, and getting them to optimal fixed the fast heart rate most of the time, and also cured the chest pain.

    Unfortunately, once it was triggered the tachycardia became a continuing, but intermittent problem, and so I take half of one tablet when I absolutely have to.

    Another possible cause of your fast heart rate is high or low cortisol, and high adrenaline. If thyroid hormone levels are too low then the body will often try to compensate by pumping out cortisol and adrenaline, both of which will raise heart rate. Eventually cortisol production may become low, and all that's left to keep you going is adrenaline. If you optiise the thyroid and nutrients your cortisol and adrenaline may normalise by themselves, so I wouldn't suggest rushing to test or treating anything adrenal just yet.

  • Thank you so much humanbean. That is really intersting what you were saying about adrenalin and cortisol, I didn't know that.

    I have JUST got my iron, b12, vit D at optimal levels and am awaiting folate results, so I am hoping once I get my thyroid levels better, it will resolve. Funnily enough, it hasn't happened today at all. I finished loading doses of vit d last week and this seemed to really exacerbate things. I have also increased my dose of magnesium. Like you, I really, really dont want to have to take beta blockers, so fingers crossed! 😊

You may also like...